Hail, Deschutes
- When
- May 4, 9:20 PM PST to 9:40 PM PST
- Where
- Deschutes County, Bend
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.070, -121.300
Measure 2 inch hail occurred in northwest Bend in Deschutes county.
A severe thunderstorm event occurred during the evening of May 4th. The event began in north-central Oregon and moved into south-central Washington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A severe thunderstorm event occurred during the evening of May 4th. The event began in north-central Oregon and moved into south-central Washington. Initially the storms were strong but not severe. Severe storms developed in southern Benton county, in Washington, mid evening. A second round of severe storms moved into central Oregon late in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 4, 6:30 PM PST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 730 PM PDT Thu May 4 2017 .SHORT TERM...An upper level ridge over the region is in the process of breaking down and allowing an upper level trough to move into the region. The result is an active thunderstorm pattern impacting mainly the western portion of the forecast area this evening and overnight. A severe thunderstorm watch has been issued for part of the forecast area until 11pm. So far reports have been of brief heavy rain and small hail. The potential for showers and thunderstorms will slowly move east overnight and then shift to the eastern portion of the forecast area on Friday as a cold front pushes across the area. Temperatures will be cooler on Friday and there will be some breezy westerly winds developing. && .PREV DISCUSSION... /issued 457 PM PDT Thu May 4 2017/ SHORT TERM...Today Through Sunday...An upper level ridge shifted into ID this morning. Moist south to southwest flow will persist over WA and OR through Saturday. Cumulus clouds have developed over the Deschutes Plateau, Ochoco John Day Highlands, and Grant County. Instability will increase sharply along the Cascades and western third of the CWA this afternoon and evening as an upper level trough approaches the coast. Scattered thunderstorms have already developed in western OR. Multiple waves in the unstable air ahead of the trough will trigger thunderstorms tonight and Friday with the strongest storms tonight near the OR Cascades. SPC has the Deschutes Plateau, Columbia River Gorge, and southern tip of Klickitat County in slight risk area for severe weather. Cloud cover and warm southerly flow in the warm sector of the approaching front will keep overnight lows in the 50s and low 60s. The cold front will move through WA and OR Friday with much colder temperatures, decreasing showers in typically rain shadowed areas, and windy conditions, particularly in the Kittitas Valley and Columbia River Gorge. Thunderstorms may occur in areas ahead of the front. The Kittitas Valley and Columbia River Gorge will be near wind advisory criteria Friday afternoon. Showers will continue in the northeast OR mountains Friday night and Saturday. Snow levels will drop from 7000-10000 FT Friday afternoon to 2500-5000 FT Saturday. The upper level trough will split Saturday with some energy dropping into CA and some remaining in eastern WA and OR. This may keep a few showers in the mountains Saturday night and Sunday. Temperatures will be significantly colder over the weekend. Coonfield LONG TERM...Sunday Night through Thursday...A large and splitting upper level trough will be over the western states Sunday night. A closed low will be over Southern California and Nevada while a northern branch of the trough will be in Southern Canada and Washington. Aside from a few lingering evening showers in Wallowa county, it should be a dry night with clearing skies. Offshore ridging will build Monday over the area and remain through Tuesday night. Dry conditions and mostly clear skies will continue through this period. On Wednesday, models show an upper low and trough approaching the coast and pushing the ridge to our east. There are considerable timing differences with the GFS having the trough move into the area Wednesday afternoon through Thursday while the ECMWF doesn't bring into the area until Thursday morning. The Canadian model brings it into the area Wednesday evening but confines showers to the mountains. For now on Wednesday, have a chance of rain showers along the Cascades and a slight chance of the rest of the area. Have a chance of showers across the area except for a slight chance of showers in parts of the Columbia Basin Wednesday night and Thursday. Temperatures will be in the lower to mid 70s with 60s in the mountains. Lows will be in the mid 40s to mid 50s with 30s and lower 40s in the mountains. Perry AVIATION...00Z TAFs...A trough is approaching the Pacific Northwest coast and a moist southwesterly flow over the area. An unstable atmosphere is generating scattered showers and thunderstorms west of the Cascades and will move into the area in the next hour or two. Thunderstorms will be possible in the western half of the area this evening then from the Blue Mountain foothills westward overnight. Have tried to pinpoint the likeliest times for thunderstorms in the TAFs but with instability continuing through the night and several disturbances in the flow, showers and thunderstorms will be possible through early tomorrow morning. After 12Z, thunderstorms will end at KRDM, KBDN, KDLS and KYKM. They will continue at KPSC, KALW and KPDT through 15-18Z. A front will move through during the morning and conditions will stabilize and showers will taper off. Behind the front, winds will pick up to 10 to 20 kts with gusts to 30 kts after 18Z. KDLS will reach 15 to 25 kts with gusts to 35 kts. Perry && .PRELIMINARY POINT TEMPS/POPS... PDT 58 66 43 59 / 30 60 40 20 ALW 63 70 47 62 / 30 60 40 40 PSC 60 75 47 67 / 60 40 20 10 YKM 60 73 42 66 / 70 60 10 10 HRI 61 70 45 65 / 50 40 30 10 ELN 59 65 41 61 / 70 60 10 10 RDM 53 61 29 54 / 70 60 40 10 LGD 59 71 44 53 / 20 70 70 40 GCD 54 72 40 53 / 30 60 50 30 DLS 62 64 44 65 / 70 60 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 91/91/91
Special Weather Statement
National Weather Service Pendleton OR
729 PM PDT THU MAY 4 2017
ORZ510-511-050330-
North Central Oregon OR-Central Oregon OR-
729 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON AND
SOUTHEASTERN WASCO COUNTIES UNTIL 830 PM PDT...
At 728 PM PDT, Doppler radar was tracking a strong thunderstorm near
Willowdale, or 10 miles northeast of Madras, moving northeast at 20
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Antelope, Shaniko, Willowdale and Gateway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM PDT for
central and northwestern Oregon. A severe thunderstorm watch also
remains in effect until 1100 PM PDT for central and northwestern
Oregon.
LAT...LON 4509 12090 4496 12057 4495 12059 4490 12057
4486 12058 4485 12061 4483 12061 4471 12080
4473 12084 4472 12087 4466 12088 4462 12093
4475 12111
TIME...MOT...LOC 0228Z 216DEG 19KT 4473 12097
GPSpecial Weather Statement National Weather Service Pendleton OR 756 PM PDT THU MAY 4 2017 ORZ044-WAZ028-050400- Lower Columbia Basin of Oregon OR- Lower Columbia Basin of Washington WA- 756 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORROW... SOUTHEASTERN BENTON...WEST CENTRAL WALLA WALLA AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 900 PM PDT... At 754 PM PDT, Doppler radar was tracking a strong thunderstorm near Plymouth, or 11 miles north of Hermiston, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kennewick, Pasco, Richland, Hermiston, Boardman, Umatilla, Irrigon, West Pasco, Plymouth, Badger, Burbank, Island View, Paterson, Eltopia, Finley and Highland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1100 PM PDT for south central Washington. LAT...LON 4586 11924 4584 11968 4653 11918 4635 11871 TIME...MOT...LOC 0254Z 205DEG 28KT 4600 11938 GKH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
822 PM PDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 3 SSE WHITE SWAN 46.35N 120.71W
05/04/2017 M0.63 INCH YAKIMA WA TRAINED SPOTTER
THUNDERSTORM WITH SMALL PEA SIZED HAIL AND HEAVY RAIN
PRODUCED 0.63 INCH PRECIPITATION.
&&
AASpecial Weather Statement
National Weather Service Pendleton OR
844 PM PDT THU MAY 4 2017
WAZ024-027-028-521-050430-
Eastern Columbia River Gorge of Washington WA-Simcoe Highlands WA-
Lower Columbia Basin of Washington WA-Yakima Valley WA-
844 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON...NORTHEASTERN
KLICKITAT AND SOUTHEASTERN YAKIMA COUNTIES UNTIL 930 PM PDT...
At 843 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Richland, Prosser, West Richland, Grandview, Benton City, Alderdale
and Hanford Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM PDT for
northeastern Oregon...and south central Washington. A severe
thunderstorm watch also remains in effect until 1100 PM PDT for
northeastern Oregon...and south central Washington.
LAT...LON 4653 11919 4585 11970 4583 11995 4579 12007
4654 11985
TIME...MOT...LOC 0343Z 206DEG 31KT 4612 11976
MJMSpecial Weather Statement
National Weather Service Pendleton OR
912 PM PDT THU MAY 4 2017
ORZ509-050515-
East Slopes of the Oregon Cascades OR-
912 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESCHUTES COUNTY
UNTIL 1015 PM PDT...
At 911 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Odell Lake, or 18 miles west of La Pine, moving
northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Deschutes County.
LAT...LON 4363 12198 4374 12198 4377 12196 4386 12197
4392 12192 4391 12187 4396 12186 4400 12182
4404 12183 4409 12177 4386 12148 4361 12168
4362 12200
TIME...MOT...LOC 0411Z 216DEG 20KT 4366 12187
JSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1011 PM PDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL WEST RICHLAND 46.32N 119.40W
05/04/2017 E1.00 INCH BENTON WA PUBLIC
SOCIAL MEDIA REPORT VIA NBC TRI-CITIES. TIME IS RADAR
ESTIMATED.
&&
MMURPHYThe national radar mosaic for the moment the first event began.
7 hail. Local standard time, as filed.
Measure 2 inch hail occurred in northwest Bend in Deschutes county.
Estimated 1.75 inch hail occurred at Crooked River Ranch, 9 miles NW of Terrebonne in Jefferson county.
Measured 1.00 inch hail occurred northwest of Terrebonne in Jefferson county.
Measured 2.00 inch hail occurred 3 miles E of Sisters in Deschutes county. Report was from a public post on television station KTVZ Facebook page.
Measured 1.75 inch hail occurred at Madras in Jefferson county. Report from public post on NWS Pendleton Facebook page.
Estimated 1.00 inch hail occurred 11 miles NW of Terrebonne in Jefferson county.
Measured 1.50 inch hail occurred 3 miles W of Madras in Jefferson county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2017Every state in 2017This day in weather historyWarnings in Oregon, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701554, 701558, 701559, 701563, 701565, 701568, 701570.